Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 20, NWS Midland/Odessa, TX

March 8, 2008

NWS Midland/Odessa, TX issued this red flag warning at Mar 8, 2008, 4:57 AM CST. It took effect at Mar 8, 2008, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2008, 4:57 AM CST (10:57 UTC)
In effect from
Mar 8, 2008, 12:00 PM CST
Expired
Mar 8, 2008, 8:00 PM CST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 081057
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CST SAT MAR 8 2008

...RED FLAG WARNING IS IN EFFECT FROM 11 AM MST THROUGH 7 PM MST
FOR GUADALUPE MOUNTAINS FOR 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITIES LESS THAN 15 PERCENT... AND HIGH FIRE DANGER...

VERY LOW RELATIVE HUMIDITY... WARM TEMPERATURES... AND INCREASING
WIND SPEEDS WILL CREATE CONDITIONS CAPABLE OF PRODUCING RAPID FIRE
GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS FROM LATE THIS
MORNING... THROUGH THE AFTERNOON... INTO EVENING.  SOUTHWEST WINDS
WILL INCREASE TO 25 MPH WITH GUSTS TO 35 MPH ACROSS THE GUADALUPE
MOUNTAINS THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION.  VERY DRY CONDITIONS WILL CONTINUE THROUGH THE NIGHT 
BUT WIND SPEEDS WILL DECREASE THROUGH THE EVENING.

NMZ114-TXZ258-082100-
/O.UPG.KMAF.FW.A.0016.080308T1800Z-080309T0000Z/
/O.NEW.KMAF.FW.W.0020.080308T1800Z-080309T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
357 AM MST SAT MAR 8 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING FOR THE GUADALUPE MOUNTAINS FROM 11 AM THIS MORNING
TO 7 PM MST THIS EVENING.  THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT.

SOUTHWESTERLY WINDS OF 20 TO 25 MPH... WITH GUSTS TO 35 MPH WILL
BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ALONG WITH RELATIVE
HUMIDITIES AS LOW AS THE SINGLE DIGITS AND HIGH FIRE DANGER.  THIS
WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND
SPREAD.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO WIND DRIVEN WILDFIRES.


$$
1 follow-up statement
000 
WWUS84 KMAF 082048
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CST SAT MAR 8 2008

...RED FLAG WARNING IS IN EFFECT FROM 11 AM MST THROUGH 7 PM MST
FOR GUADALUPE MOUNTAINS FOR 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITIES LESS THAN 15 PERCENT... AND HIGH FIRE
DANGER...

SINGLE DIGIT RELATIVE HUMIDITY VALUES...WARM TEMPERATURES...AND
GUSTY WIND SPEEDS WILL CONTINUE TO CREATE CONDITIONS CAPABLE OF
PRODUCING RAPID FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE
MOUNTAINS THROUGH THE AFTERNOON AND EVENING. SOUTHWEST WINDS OF 25
MPH WITH GUSTS TO 35 MPH WILL CONTINUE THIS AFTERNOON AS AN UPPER
LEVEL DISTURBANCE CONTINUES TO MOVE TOWARDS THE REGION. VERY DRY
CONDITIONS WILL CONTINUE THROUGH THE NIGHT BUT WIND SPEEDS ARE
EXPECTED TO DECREASE INTO THE OVERNIGHT HOURS.

NMZ114-TXZ258-090200-
/O.CON.KMAF.FW.W.0020.000000T0000Z-080309T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
148 PM MST SAT MAR 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

SOUTHWESTERLY WINDS OF 20 TO 25 MPH... WITH GUSTS TO 35 MPH WILL
BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ALONG WITH RELATIVE
HUMIDITIES AS LOW AS THE SINGLE DIGITS AND HIGH FIRE DANGER. 
THIS WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH
AND SPREAD.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO WIND DRIVEN WILDFIRES.

$$

13

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 8, 3:31 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 8, 3:31 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CST SAT MAR 8 2008

.DISCUSSION...
ZONAL FLOW ALOFT WILL PRODUCE A LEE LOW ACROSS WEST TEXAS TODAY
RESULTING IN TEMPERATURES REBOUNDING TO NEAR NORMAL WITH SOUTHWESTERLY
LOW LEVEL WINDS. THE LEE LOW WILL SINK SOUTH TOWARD MEXICO SUNDAY
AND SUNDAY NIGHT AS A SOUTHERN STREAM LOW APPROACHES FROM THE WEST.
THIS SHOULD ALLOW LOW LEVEL MOISTURE TO GRADUALLY INCREASE WITH
LOW LEVEL WINDS TURNING EAST TO NORTH. LOW LEVEL CONVERGENCE WILL
ALSO INCREASE WITH THE SURFACE LOW AND FORCING WILL INCREASE
FROM THE UPPER SYSTEM. LATEST ETA/CANADIAN DEPICT A WEAKER AND
SPLIT SYSTEM WHILE THE GFS/ECMWF KEEP THE UPPER LOW INTACT.
TRIMMED BACKED POPS SLIGHTLY BASED ON THE LATEST DATA BUT
STILL KEPT ISOLATED WEST TO CHANCE POPS EAST WITH THIS SYSTEM
THROUGH MONDAY. A MORE SPLIT SYSTEM WOULD MEAN LOWERING POPS
EVEN FURTHER IF LATER RUNS TURN CONVINCINGLY IN THIS DIRECTION.
TEMPERATURES MONDAY SHOULD BE WELL BELOW NORMAL WITH THE SURFACE
LOW ACROSS SOUTHERN TEXAS.

TEMPERATURES WILL REBOUND TUESDAY TO NEAR NORMAL AND MUCH ABOVE
NORMAL WEDNESDAY AS ANOTHER LEE TROUGH FORMS AHEAD OF THE NEXT
UPPER LEVEL TROUGH. THE GFS IS BY FAR THE FURTHEST SOUTH WITH
THE TRACK OF THE TROUGH BUT SYSTEM STILL LOOKS MAINLY DRY WITH
DEEP WESTERLY FLOW ON THE SOUTH SIDE OF THE TROUGH. SLIGHT COOLING
WILL TAKE PLACE BEHIND THIS SYSTEM THURSDAY BUT TEMPERATURES WILL
STILL BE AT LEAST NEAR NORMAL. ZONAL FLOW ALOFT BEYOND THURSDAY
WILL RESULT IN ABOVE NORMAL TEMPERATURES DURING THE DAY AND NEAR
NORMAL TEMPERATURES AT NIGHT WITH A PERSISTENT LEE TROUGH IN PLACE.

ALL IN ALL THE SYSTEM FOR LATE SUNDAY AND MONDAY IS BEGINNING TO LOOK
LESS IMPRESSIVE FOR SIGNIFICANT RAINFALL WITH DRY CONDITIONS LIKELY
AFTER MONDAY.

&&

.FIRE WEATHER...
WILL UPGRADE HIGH WIND WATCH FOR GUADALUPE MOUNTAINS THIS AFTERNOON
TO A RED FLAG WARNING.  AS OF 09Z CURRENT DEWPT ONLY -1 WITH RH OF
20 PERCENT.  MODELS SHOW MAY ACTUALLY GET A SLIGHT INCREASE IN DEWPTS
DURING THE DAY... BUT WITH TEMPS CLIMBING INTO THE 60S IT WILL CONTINUE
TO BE VERY DRY WITH MINIMUM RH IN THE SINGLE DIGITS THIS AFTERNOON.  A
WEAK SHORTWAVE AHEAD OF THE UPPER TROUGH IS EXPECTED TO MOVE ACROSS THE
MOUNTAINS DURING THE AFTERNOON INTO THE EVENING INCREASING THE WIND
SPEED ACROSS THE MOUNTAINS.  SHOULD EASILY EXCEED THE 20 MPH AT 20 FT
FOR THE APPROPRIATE AMOUNT OF TIME NEEDED TO REACH WARNING CRITERIA.
WILL ALSO EXTEND THE WARNING UNTIL 02Z AS IT APPEARS THE WIND WILL
STAY UP FOR ANOTHER HOUR OR SO AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  35  68  39  /   0   0  10  30
CARLSBAD NM                67  33  66  35  /   0   0   0  10
DRYDEN TX                  70  36  73  45  /   0   0  10  30
FORT STOCKTON TX           73  42  76  42  /   0   0  10  20
GUADALUPE PASS TX          63  39  59  35  /   0   0  10  10
HOBBS NM                   68  33  65  36  /   0   0   0  20
MARFA TX                   65  23  67  33  /   0   0   0  10
MIDLAND INTL AIRPORT TX    69  33  69  38  /   0   0  10  30
ODESSA TX                  69  38  68  35  /   0   0  10  30
WINK TX                    76  35  74  38  /   0   0  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

72/12
Hazardous weather outlook, Mar 8, 4:50 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CST SAT MAR 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
450 AM CST SAT MAR 8 2008 /350 AM MST SAT MAR 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
LATE THIS MORNING... THROUGH THE AFTERNOON... UNTIL AFTER SUNSET.
SOUTHWESTERLY WINDS ARE EXPECTED TO INCREASE THROUGH THE AFTERNOON
AND BECOME WINDY ALONG WITH VERY LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE.
KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL
GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO WIND
DRIVEN WILDFIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY MAINLY
FOR THE PERMIAN BASIN AND LOWER TRANS PECOS.  IF THESE STORMS
DEVELOP... SOME OF THEM COULD APPROACH SEVERE LEVELS AND BE CAPABLE
OF PRODUCING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.